Hamiltonian stability and subanalytic geometry
Annales de l'Institut Fourier, Volume 56 (2006) no. 3, pp. 795-813.

In the 70’s, Nekhorochev proved that for an analytic nearly integrable Hamiltonian system, the action variables of the unperturbed Hamiltonian remain nearly constant over an exponentially long time with respect to the size of the perturbation, provided that the unperturbed Hamiltonian satisfies some generic transversality condition known as steepness. Using theorems of real subanalytic geometry, we derive a geometric criterion for steepness: a numerical function h which is real analytic around a compact set in n is steep if and only if its restriction to any affine subspace of n admits only isolated critical points. We also state a necessary condition for exponential stability, which is close to steepness.

Finally, we give methods to compute lower bounds for the steepness indices of an arbitrary steep function.

La notion de raideur a été introduite pour étudier la stabilité effective des systèmes Hamiltoniens quasi-intégrables. À l’aide de théorèmes de géométrie sous-analytique, on donne une condition géométrique simple qui est équivalente à la raideur pour une fonction réelle analytique.

Received:
Revised:
Accepted:
DOI: 10.5802/aif.2200
Classification: 14P15,  32B20,  32S05,  37J40,  70H08,  70H09,  70H14
Keywords: Hamiltonian systems, stability, subanalytic geometry, curve selection lemma, Lojasiewicz’s inequalities
@article{AIF_2006__56_3_795_0,
     author = {Niederman, Laurent},
     title = {Hamiltonian stability and subanalytic geometry},
     journal = {Annales de l'Institut Fourier},
     pages = {795--813},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {56},
     number = {3},
     year = {2006},
     doi = {10.5802/aif.2200},
     zbl = {1120.14048},
     mrnumber = {2244230},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.2200/}
}
TY  - JOUR
TI  - Hamiltonian stability and subanalytic geometry
JO  - Annales de l'Institut Fourier
PY  - 2006
DA  - 2006///
SP  - 795
EP  - 813
VL  - 56
IS  - 3
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.2200/
UR  - https://zbmath.org/?q=an%3A1120.14048
UR  - https://www.ams.org/mathscinet-getitem?mr=2244230
UR  - https://doi.org/10.5802/aif.2200
DO  - 10.5802/aif.2200
LA  - en
ID  - AIF_2006__56_3_795_0
ER  - 
%0 Journal Article
%T Hamiltonian stability and subanalytic geometry
%J Annales de l'Institut Fourier
%D 2006
%P 795-813
%V 56
%N 3
%I Association des Annales de l’institut Fourier
%U https://doi.org/10.5802/aif.2200
%R 10.5802/aif.2200
%G en
%F AIF_2006__56_3_795_0
Niederman, Laurent. Hamiltonian stability and subanalytic geometry. Annales de l'Institut Fourier, Volume 56 (2006) no. 3, pp. 795-813. doi : 10.5802/aif.2200. https://aif.centre-mersenne.org/articles/10.5802/aif.2200/

[1] Arnold, V. I.; Gusein-Zade, S. M.; Varchenko, A.N. Singularities of differentiable maps. Volume II: Monodromy and asymptotics of integrals, Monographs in Mathematics, Tome 83, Birkhäuser-Verlag, Boston, 1988 | MR: 966191 | Zbl: 0659.58002

[2] Benettin, G.; Fasso, F.; Guzzo, M. Nekhorochev stability of L4 and L5 in the spatial restricted three body problem, Regul. Chaotic Dyn., Tome 3 (1998), pp. 56-72 | Article | MR: 1704969 | Zbl: 0934.70010

[3] Bierstone, E.; Milman, P. D. Semianalytic and subanalytic sets, Publ. Math. IHÉS, Tome 67 (1988), pp. 5-42 | Numdam | MR: 972342 | Zbl: 0674.32002

[4] Bochnak, J.; Risler, J. J. Sur les exposants de Lojasiewicz, Comment. Math. Helvetici, Tome 50 (1975), pp. 493-507 | Article | MR: 404674 | Zbl: 0321.32006

[5] Broer, H. W.; Huitema, G. B.; Sevryuk, M. B. Quasi-periodicity in families of dynamical systems: order amidst chaos, Lecture Notes in Math., Tome 1645, Springer-Verlag, New York, 1996 | MR: 1484969 | Zbl: 0870.58087

[6] Féjoz, J. Démonstration du théorème d’Arnold sur la stabilité du système planétaire (d’après Herman), Ergodic Th. Dyn. Syst., Tome 24 (2004), pp. 1521-1582 | Article | MR: 2104595 | Zbl: 1087.37506

[7] Giorgilli, A. On the problem of stability for near to integrable Hamiltonian systems, Proceedings of the International Congress of Mathematicians Berlin 1998, Documenta Mathematica, Tome III, extra vol.ICM 1998, Documenta Mathematica, 1998, pp. 143-152 | MR: 1648149 | Zbl: 0910.58024

[8] Guzzo, M. Stability of the asteroid belt dynamical system (2003) (Private communication)

[9] Guzzo, M.; Morbidelli, A. Construction of a Nekhorochev like result for the asteroid belt dynamical system, Celestial Mechanics, Tome 66 (1997), pp. 255-292 | Article | MR: 1473577 | Zbl: 0883.58032

[10] Gwozdziewicz, J. The Lojasiewicz exponent of an analytic function at an isolated zero, Comment. Math. Helv., Tome 74 (1999), pp. 364-375 | Article | MR: 1710702 | Zbl: 0948.32028

[11] Herman, M. Dynamics connected with indefinite normal torsion, twists mapping and their applications, R.McGehee, K.Meyer, (Eds), IMA Conference Proceedings Series, Tome 44, Springer-Verlag, New York, 1992, pp. 153-182 | MR: 1219355 | Zbl: 0763.58009

[12] Hironaka, H. Subanalytic sets, Number theory, algebraic geometry and commutative algebra, volume in honor of A.Akizuki, Kinokunya, Tokyo, 1973, pp. 453-493 | MR: 377101 | Zbl: 0297.32008

[13] Ilyashenko, I. S. A steepness test for analytic functions, Russian Math. Surveys, Tome 41 (1986), p. 229-230 | Article | Zbl: 0597.32003

[14] Lochak, P. Canonical perturbation theory via simultaneous approximation, Russian Math. Surveys, Tome 47 (1992), pp. 57-133 | Article | MR: 1209145 | Zbl: 0795.58042

[15] Lochak, P.; Neishtadt, A. I. Estimates of stability time for nearly integrable systems with a quasiconvex Hamiltonian, Chaos, Tome 2 (1992), pp. 495-499 | Article | MR: 1195881 | Zbl: 1055.37573

[16] Lojasiewicz, S. Sur la géométrie semi- et sous-analytique. (On semi- and subanalytic geometry), Ann. Inst. Fourier, Tome 43 (1993), pp. 1575-1595 | Numdam | MR: 1275210 | Zbl: 0803.32002

[17] Marco, J.-P.; Sauzin, D. Stability and instability for Gevrey quasi-convex near-integrable Hamiltonian Systems, Publ. Math. IHÉS, Tome 96 (2003), pp. 199-275 | Article | Numdam | MR: 1986314 | Zbl: 01986172

[18] Nekhorochev, N. N. Stable lower estimates for smooth mappings and for gradients of smooth functions, Math. USSR Sbornik, Tome 19 (1973), pp. 425-467 | Article | Zbl: 0281.26009

[19] Nekhorochev, N. N. An exponential estimate of the time of stability of nearly integrable Hamiltonian systems, Russian Math. Surveys, Tome 32 (1977), pp. 1-65 | Article | MR: 501140 | Zbl: 0389.70028

[20] Nekhorochev, N. N. An exponential estimate of the time of stability of nearly integrable Hamiltonian systems 2, Trudy Sem. Petrovs., Tome 5 (1979), pp. 5-50 (transl. in O.A.Oleinik, (Ed.), Topics in Modern Mathematics, Petrovskii Semin. (5), New York, Consultant Bureau 1985) | Zbl: 0668.34046

[21] Niederman, L. Stability over exponentially long times in the planetary problem, Nonlinearity, Tome 9 (1996), pp. 1703-1751 | Article | MR: 1419468 | Zbl: 0926.70025

[22] Niederman, L. Exponential stability for small perturbations of steep integrable Hamiltonian systems, Erg. Th. Dyn. Syst., Tome 24 (2004), pp. 593-608 | Article | MR: 2054052 | Zbl: 1071.37038

[23] Niederman, L. Prevalence of exponential stability among nearly-integrable Hamiltonian systems (2004) (Preprint Orsay, 2004-39, 24pp.; submitted to Erg. Theo. Dyn. Syst.) | MR: 2054052 | Zbl: 1130.37386

[24] Ploski, A. Multiplicity and the Lojasiewicz exponent, Banach Cent. Publ., Tome 20 (1988), pp. 353-364 | MR: 1101851 | Zbl: 0661.32018

[25] Pöschel, J. Nekhorochev estimates for quasi-convex Hamiltonian systems, Math. Z., Tome 213 (1993), pp. 187-217 | Article | MR: 1221713 | Zbl: 0857.70009

[26] Russmann, H. Invariant tori in non-degenerate nearly integrable Hamiltonian systems, Regul. Chaotic Dyn., Tome 6 (2001), pp. 119-204 | Article | MR: 1843664 | Zbl: 0992.37050

[27] Solerno, P. Effective Lojasiewicz inequalities in semialgebraic geometry, Appl. Alg. Eng. Commun. Comput., Tome 2 (1991), pp. 1-14 | Article | MR: 1209239 | Zbl: 0754.14035

[28] Spivak, M. A comprehensive introduction to differential geometry. V, Publish or Perish, Berkeley, 1979 | Zbl: 0439.53005

Cited by Sources: